Hail, Morris
- When
- March 7, 6:29 PM CST
- Where
- Morris County, Wilsey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -96.670
A slightly negatively tilted upper trough moved through the central plains during the late afternoon and evening hours of March 7th, while a nearly stationary cold frontal boundary made a bit of southern progress through the period. Good elevated instability and mid-level shear supported persistent convection, and large hail was the primary severe weather event observed with the storms that…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A slightly negatively tilted upper trough moved through the central plains during the late afternoon and evening hours of March 7th, while a nearly stationary cold frontal boundary made a bit of southern progress through the period. Good elevated instability and mid-level shear supported persistent convection, and large hail was the primary severe weather event observed with the storms that developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 7, 6:01 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 601 PM CST SAT MAR 7 2009 .UPDATE... UPDATED FOR MESOSCALE FORECAST. && .DISCUSSION... ...MESOSCALE UPDATE... 2345Z RADAR IMAGERY INDICATES SFC BOUNDARY EXTENDING FROM JUST NORTH OF LAWRENCE WEST THROUGH SOUTHERN SHAWNEE COUNTY AND THEN JUST SOUTH OF THE TOWN OF ESKRIDGE INTO NORTHERN MORRIS COUNTY. MESONET OBSERVATIONS ACROSS EASTERN KS INDICATE A SFC TROUGH NICELY OUTLINING THIS FRONTAL BOUNDARY AND A POSSIBLE MESOSCALE LOW PRESSURE CIRCULATION ROUGHLY LOCATED OVER MORRIS COUNTY. SURFACE FLOW SOUTH AND EAST OF THIS FEATURE HAS BEEN BACKING POTENTIALLY INCREASING LOW LEVEL STORM RELATIVE HELICITY...IF STORMS CAN REMAIN SURFACE BASED AS THEY MOVE NEAR INTERSTATE 35 NEAR EMPORIA. AT THIS TIME IT IS DIFFICULT TO DETERMINE IF STORMS WILL REMAIN SFC BASED AS THEY APPROACH THE LYON COUNTY AREA...SFC TEMPERATURES HAVE FALLEN BY A DEGREE OR SO AND SPC 23Z MESOSCALE ANALYSIS INDICATES MIXED LAYER CINH HAS INCREASED TO 25 TO 50 J/KG AS A RESULT. 00Z UPPER AIR SOUNDING MAY NOT OFFER MUCH INSIGHT INTO THE LOWEST LAYER OF THE ENVIRONMENT HERE AS IT IS NORTH OF THE SFC BOUNDARY. RIGHT NOW BEST ORGANIZED STORM IS TORNADIC SUPERCELL OVER MARION COUNTY TRACKING EAST TOWARDS LYON COUNTY...AT ITS CURRENT SPEED AND MOTION IT IS TRACKED TO REACH WESTERN LYON COUNTY AT 7 PM CST. WILL KEEP A CAREFUL EYE ON SFC OBS FOR ANY SIGNS OF COOLING OR WARMING AS SIGNS OF WHETHER LOW LVL ENVIRONMENT IS COUPLED. OTHER MESOSCALE OBSERVATIONS...THE STRONG SHORTWAVE TROUGH IS NOW BECOMING INCREASINGLY NEUTRALLY TILTED AS IT PUSHES THROUGH SOUTHERN CO. ANOTHER WEAKER LEAD SHORTWAVE TROUGH CONTINUES NORTH THROUGH WESTERN NE AT THIS TIME...WHICH MAY BE AIDING COLD AIR ADVECTION NORTH OF THE SFC BOUNDARY BISECTING THE FORECAST AREA. LOW LEVEL H925 AND H850 PROFILERS SOUTH OF THIS BOUNDARY HAVE BACKED AND INCREASED IN INTENSITY...SO LOW LEVEL JET LOOKS TO BE SETTING UP WITHIN THE WARM SECTOR...AND SHOULD CONTINUE TO GRADUALLY INTENSIFY OVER THE NEXT COUPLE OF HOURS. 21Z RUC ANALYSIS INDICATES AS THIS FLOW BACKS AND INTENSIFIES POSITIVE MOISTURE TRANSPORT WILL OCCUR OVER MUCH OF EAST CENTRAL KS...LIKELY SUSTAINING ANY CONVECTION THAT MOVES EAST INTO EAST CENTRAL KS THROUGH 9 PM CST. THREAT FOR SEE... UPDATED FOR THE 00Z TAFS. DISCUSSION... SEE PREVIOUS DISCUSSION. AVIATION... FOCUS ON THE NEAR TERM AS CONVECTION DEVELOPS/MOVES OVER TERMINALS WITHIN THE NEXT FEW HOURS. SFC BOUNDARY HANGS JUST SOUTH OF A MHK TO TOP LINE...AND SCATTERED STORMS HAVE BEEN DEVELOPING... PROMPTING INCLUSION OF VCTS. AREA OF SUSTAINED CONVECTION WILL MOVE INTO MHK WITHIN THE FIRST HOUR OF THE TAF PERIOD...AND TOP/FOE AFTER 02Z. AT LEAST MVFR CIGS EXPECTED WITH THE TSRA...BRIEFLY DROPPING TO IFR. POST-FRONTAL MVFR/POTENTIALLY IFR STRATUS HANGS AROUND THROUGH THE MID-MORNING HOURS...BEFORE SCATTERING OUT AS DRY AIR BEGINS TO MIX DOWN. WITH MAIN PIECE OF UPPER LEVEL ENERGY STILL PROGGED TO COME THROUGH AFTER 06Z...VCSH INCLUDED...BUT RA POSSIBLE IN THIS TIME FRAME ESPECIALLY AT TOP/FOE. LOSS OF ELEVATED INSTABILITY NEGATES THUNDER MENTION AFTER 06Z. VFR CONDITIONS AFTER 16Z. LUNDE PREV DISCUSSION... /ISSUED 318 PM CST SAT MAR 7 2009/ DISCUSSION... SVR WX IS THE PRIMARY CONCERN THIS AFTN. SRN FRINGE OF INITIAL SHRTWV TROF /DISCUSSED IN MID MRNG UPDATE AFD/ IS NOW MOVG THRU WRN KS. LATEST SAT IMAGES INDC THAT SOME CLEARING HAS TAKEN PLACE OVR CNTRL KS TO THE NORTH OF THE MAIN CI BAND. THIS HAS ALLOWED FOR STEEP LO LVL LAPSE RATES TO DVLP IN AN AXIS FM SW KS INTO CNTRL KS AND SOME SFC BASED CU HAVE DVLPD. CONCERN INITIALLY IS AS WRN KS FORCING FOR ASCENT WORKS EWD INTO DEEPER MOISTURE...TSRA WL DVLP ALNG THE FNT/LAPSE RATE AXIS FM SW TO NE THIS EVNG. MOISTURE STILL OF SUBSTANDARD QUALITY LEADING TO ONLY MARGINAL INSTABILITY. NEVERTHELESS...VERY STEEP MID LVL LAPSE RATES ATOP THE MODERATELY MOIST BOUNDARY LAYER WILL LEAD TO ARND 500-1200 J/KG OF CAPE OVR THE CNTRL AND SRN CWA THIS EVNG. AS ACTIVITY TO THE WEST MOVS INTO THIS INSTABILITY...SOME SVR WX IN THE FORM OF WND AND HAIL IS POSSIBLE GIVEN THE 50 KT OF EFFECTIVE BULK SHEAR. LATER THIS EVNG...MORE WIDESPREAD ACTIVITY IS EXPECTED TO DVLP OVR THE CNTRL AND ERN CWA AS THE MAIN UPPR LVL LO /NOW MOVG THRU NRN NM PER LATEST WV IMAGERY/ MOVS ITNO ERN KS. HAVE MAINTAINED LIKELY TO CAT POPS FOR MOST OF THE AREA TONIGHT WITH MOST AREAS SEEING SOME PRECIP AT SOME POINT. MAIN AREA FOR SVR WX LOOKS TO BE ALNG THE FNT...WHICH AT 20Z EXTNDD ALNG THE INTERSTATE 70 CORRIDOR...AND SHLD CONT TO DROP SLOWLY SWD TONIGHT. HAVE COOLED GOING LOWS FOR TONIGHT GIVEN THE UPSTREAM OBS IN NEB. MET NUMBERS SEEMED CLOSER TO REALITY. UPPER LEVEL SYSTEM WILL SHIFT EWD ON SUN MRNG AND HAVE MAINTAIN SOME LO CHC POPS OVR THE ERN CWA IN THE MRNG...BUT THINGS SHLD DRY OUT BY NOON. CLDS WL DECREASE FM W TO E THRU THE DAY WITH MOSTLY SUNNY SKIES BY AFTN. LOOKS LIKE MIXING TO JUST BELOW H85 ON SUN AFTN WHICH WLD GIVE HIGHS VRY CLOSE TO THE WARMER MAV NUMBERS AND IN LINE WITH CURRENT FORECAST. BOUSTEAD SUNDAY NIGHT THROUGH TUESDAY...A SECONDARY STRONG SHORTWAVE TROUGH DIVING SOUTH ALONG THE WESTERN CONUS COAST PER 12Z UPPER AIR ANALYSIS WILL PULL NORTHEAST INTO THE CENTRAL PLAINS MONDAY NIGHT BRINGING US OUR NEXT CHANCE AT TSTM ACTIVITY MONDAY AFTERNOON AND THRU THE OVERNIGHT HOURS. SOUTHERLY FLOW LOOKS TO RETURN TO THE PLAINS SUNDAY NIGHT WITH PRESSURE FALLS OVER THE HIGH PLAINS AS THE SHORTWAVE TROUGH APPROACHES THE REGION. SOUTHERLY FLOW WILL TAP INTO SOME SHALLOW GULF MOISTURE MONDAY MORNING BRINGING MOISTURE BACK INTO EASTERN KS QUICKLY DURING THE DAY ON MONDAY. BIGGEST CONCERN FOR TSTM CHANCES ARE THAT H850 FLOW VEERS WITH THE APPROACH OF THE TROUGH ON MONDAY WARM AND DRY AIR FROM THE TX/OK PANHANDLE REGION WILL EFFECTIVELY SHUNT DEEPER QUALITY LOW LEVEL MOISTURE SOUTHEAST INTO SOUTHEASTERN KS AND INTO MO. WITHOUT KNOWING THE DEPTH AND QUALITY OF THE LOW LVL MOISTURE FIELDS IT IS DIFFICULT TO SAY FOR SURE WHAT OUR THUNDERSTORM CHANCES WILL BE IN EASTERN KS...HOWEVER FEEL THAT WITH LIMITED POTENTIAL POTENTIAL FOR BACKING OF LOW LEVEL WINDS...TSTM CHANCES ACROSS EASTERN KS WILL BE LIMITED TO THE LATE AFTERNOON HRS OF MONDAY AND INTO THE EVENING HRS BEFORE THE WARM...DRY LOW LVL AIR EFFECTIVELY TAKES TSTM CHANCES EAST INTO MO. LEFT POPS IN THE FORECAST THROUGH MUCH OF THE OVERNIGHT HRS AS RUN TO RUN CONSISTENCY OF THE EVOLUTION OF THIS STORM SYSTEM HAS BEEN NOT HANDLED WELL BY THE MEDIUM RANGE MODELS. TUESDAY NIGHT THROUGH FRIDAY...THE PASSAGE OF THE STRONG SHORTWAVE TROUGH TUESDAY MORNING THROUGH THE PLAINS WILL SEND A COLD CANADIAN AIRMASS SOUTH INTO THE FORECAST AREA BRINGING TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. A SPLIT FLOW REGIME LOOKS TO SET UP OVER THE CONUS WITH KS LOOKING TO REMAIN JUST ON THE SOUTHERN EDGE OF THE NORTHERN STREAM FLOW ALOFT. THIS NORTHWEST FLOW PATTERN SHOULD KEEP THE FORECAST DRY AND TEMPERATURES BELOW NORMAL THROUGH FRIDAY. ECMWF INDICATES A SOUTHERN STREAM SHORTWAVE TROUGH MOVING NORTHEAST THROUGH THE SOUTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY...POSSIBLY BRINGING SOME CLOUD COVER NORTH INTO THE CWA. THE TROUGH LOOKS TO REMAIN FAR ENOUGH SOUTH TO PRECLUDE ANY SIGNIFICANT RETURN FLOW AND CHANCE OF PRECIPITATION. FRIDAY NIGHT AND SATURDAY...GENERALLY FOLLOWED HPC GUIDANCE. GFS AND ECMWF INDICATE WEAK RIDGING ALOFT SO SAW NO REASON TO INTRODUCE ANY POPS OR STRAY SIGNIFICANTLY FROM NATIONAL GUIDANCE. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CST SAT MAR 7 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 242 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NEARLY STATIONARY BOUNDARY EXTENDING FROM NEAR SALINA NORTHEAST TO SAINT JOE THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING OUTFLOW WINDS OF UP TO 70 MPH POSSIBLE THROUGH THE EVENING HOURS. SEVERE THUNDERSTORM ACTIVITY IS MOST LIKELY FOR AREAS ALONG AND SOUTHEAST OF THE FRONTAL BOUNDARY THIS AFTERNOON AND THIS EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS PORTIONS OF EAST CENTRAL KANSAS...BUT THE SEVERE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH SOMEWHAT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF EAST CENTRAL KANSAS MONDAY AFTERNOON...AND FOR THE ENTIRE AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING FOR AREAS ALONG AND SOUTHEAST OF A SALINA TO HOLTON LINE. CAVANAUGH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 541 PM CST SAT MAR 7 2009 KSZ021-080015- CLAY- 541 PM CST SAT MAR 7 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY... THROUGH 615 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER AND GREEN.
The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
24 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail covering the ground. Several 1.25 inch diameter stones the largest size evident.
Quarter and nickel size hail reported by a trained spotter.
Mainly penny size hail, with a few stones up to the size of quarters. Hail accumulated to approximately 1 deep on the ground.
Spotter also estimated 55 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157324, 157325, 157326, 157327, 157328, 157329, 157330, 157331, 157332, 157339, 157333, 157334, 157335, 157336, 157337, 157338, 157340, 157341, 157342, 157343, 157344, 157345, 157346, 157347, 157348.